Clinical Scenario: One of your patients, a 59-year-old postmenopausal Asian woman (menopause, age 52), took hormone therapy for about one year for her menopause symptoms. When she was 54, her mother (age 80) suffered a hip fracture, and she requested a bone density test at her next gynecology visit. The t-score results were spine, −1.1; total hip, −1.8; and femoral neck, −2.1, all in the osteopenic range. After some discussion, she was started on alendronate 70 mg once a week, together with calcium and vitamin D. Follow-up dual-energy x-ray absorptiometry testing after 2 and 5 years of therapy showed increases in bone mineral density, resulting in t-score improvements of about 0.3 to 0.5 units (spine was now normal; femoral neck was −1.8). The Fracture Risk Assessment Tool estimated her 10-year risk of hip fracture to be 0.4% and her 10-year risk of any of 4 major osteoporotic fractures to be 7.5%. During her most recent gynecology visit, she expressed concern about unusual femoral fractures being linked to long-term use of alendronate. She asks if there is reason for her to stop using this drug.
From the 1Department of Medicine, University of California, San Francisco, San Francisco, CA; 2Department of Medicine, University of California, San Diego, La Jolla, CA; and 3Departments of ObGyn and Medicine, The Reading Hospital and Medical Center, Reading, PA; Departments of ObGyn and Internal Medicine, Jefferson Medical College of Thomas Jefferson University, Philadelphia, PA.
Received June 2, 2013; revised and accepted August 1, 2013.
Conflicts of interest/financial disclosures: Dr. Ettinger has received paymentsfrom the law firm Robinson Calcagnie Robinson Shapiro Davis, Inc, for providing expert testimony in a lawsuit involving Fosamax. Drs. Stuenkel and Schnatz declare no conflicts.
Address correspondence to: Bruce Ettinger, MD, 156 Lombard Street #13, San Francisco, CA 94111. E-mail: firstname.lastname@example.org